MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Aortic Insufficiency (1715); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As per information received, the event was probably caused by mis-sizing at the implant.The review of the device history record is ongoing.Valve not available.
 
Event or Problem Description
Received e-mail dated 31 aug 2016 from a patient: hello, my name is (b)(6) and i had an aortic heart valve replaced with one of yours on (b)(6) 2011 at (b)(6).It only lasted 4 years, i was in terrible shape last year.You see my doctor used on that was under sized, my bsa is 2.2 and he used a size 23.It leaked from the very first day, but they mislead and assured me that it was fine.So like i said last year the pressure got to it and i damn near died.They were hacks and tried to plug it cover up their mistake.Those blew out too.And i opted to go to (b)(6), they too noted the valve size was too small.They used an on-x 27-29, 4-6 sizes bigger i believe than yours.I hope it was not your chart that confused them, i am very unhappy with what happened.And paying for 3 surgeries when 1 should have been all i needed.Info from patient tracking as of 07 sep 2016: our record shows that the patient has a s5-023 sn # (b)(4) implanted on (b)(6) 2011 at (b)(6).Patient male dob (b)(6).
 
Additional Manufacturer Narrative
The complete manufacturing and material records for the carbomedics top hat mechanical heart valve, model: cphv s/n (b)(4), were retrieved and reviewed by quality control at livanova.The results confirmed that this valve satisfied all material, visual, and performance standards required for a carbomedics top hat mechanical heart valve model: cphv at the time of manufacture and release.No further details have been provided to date.The manufacturer has requested details of the patient's current physician so that we may contact him/her for more information regarding the device.No further investigation is possible at this time.
 
Event or Problem Description
On (b)(6) 2016 the manufacturer was contacted directly by a patient relating to a carbomedics top hat mechanical heart valve (s5-023, sn # (b)(4) that was implanted on (b)(6) 2011.The patient raised concerns of the device that was implanted that 'lasted 4 years' and was concerned the device was undersized.The patient had a bsa 2.2.He commented that a leak was observed after implant, re-operation was performed in 2015 with no device explant.A second re-operation was performed at a different facility with removal of the top hat device and an on-x size 27-29 was then implanted.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
via crescentino sn
saluggia, vc 13040
IT  13040
MDR Report Key5984124
Report Number3005687633-2016-00017
Device Sequence Number1397570
Product Code LWQ
UDI-Device Identifier08022057012913
UDI-Public(01)08022057012913(240)S5-023(17)120426
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 11/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date04/26/2012
Device Model NumberCPHV
Device Catalogue NumberS5-023
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/31/2016
Supplement Date Received by Manufacturer02/20/2017
Initial Report FDA Received Date09/28/2016
Supplement Report FDA Received Date11/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR